File photo shows the contents of a drug overdose rescue kit at a training session on how to administer naloxone, which reverses the effects of heroin and prescription painkillers. THE CANADIAN PRESS/AP/Carolyn Thompson

File photo shows the contents of a drug overdose rescue kit at a training session on how to administer naloxone, which reverses the effects of heroin and prescription painkillers. THE CANADIAN PRESS/AP/Carolyn Thompson

Tl’azt’en First Nation issues alert after three overdoses in one day

Residents are advised there are dangerous drugs in the area and to use with extra caution

Tl’azt’en First Nation Community Health Services sent out an alert on Feb. 24 after three overdoses occurred within 24-hours in the northern B.C. community.

Residents are advised to be cautious and that NARCAN is available at the health centre.

First Nation Health Authority (FNHA) Director of Health Emergency Management and Overdose Response Jodie Millward said the FNHA has not been made aware of any more overdoses in the community at this time.

The drugs that caused the overdoses were believed by the buyer to be heroin, but that has not been confirmed through testing.

“We’re just saying these drugs are dangerous, there are dangerous drugs in the area and to use with extra caution,” Millward said.

“All illicit drugs are considered dangerous because of the toxic supply. To cut back on the risk of overdose, what we recommend is don’t use alone — use in smaller amounts and If you can get your drugs tested to test them — and to have a safety plan in place.”

READ MORE: Trickle-down effect: never-ending opioid crisis driving B.C. paramedics to exhaustion

Millward said the Tl’azt’en First Nation has ensured there is access to both injectable and nasal naloxone in the community and have added extra support for emergency response.

Testing strips are being made available that people can use to test for fentanyl, and mail packages are available for people who want to send their drugs in to be tested in Vancouver.

Tl’azt’en is also doing harm reduction and nasal naloxone training for community members.

Millward said it can be hard to know how many overdoses happen because the coroner only records those that result in deaths.

“They’ve been reversed, and so we never hear about them. But we definitely know that 2021 was the worst year for overdose deaths and overdose incidences on record in B.C.”

In 2021 B.C. saw a 26 per cent increase in deaths from illicit drug overdose over the number of deaths in 2020 — the highest-ever annual count. The toxic illicit drug supply claimed the lives of at least 2,224 British Columbians that year according to data released by the BC Coroners Service at an average of 6.1 people per day.

Millward said it’s important for those who are using those substances to know that they are supported and cared for.

“We want you to know that you’re loved and that your community cares about your well being.

“If you know someone who uses or if you live around people who are using — knowing how to use Naloxone and giving rescue breaths are the most important things that you can give.”


 

Do you have a comment about this story? email:
michael.bramadat-willcock@ominecaexpress.com

Like us on Facebook

B.C. overdosesFirst Nations